South Dakota, 2001

Hail in South Dakota, July 8, 2001

July 8, 2001 · NWS UNR · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 8, 1:00 PM MST, 45 minutes earlier.

Area forecast discussion, Jul 8, 1:00 PM MST, 45 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
200 PM MDT SUN JUL 8 2001

SVR TSTM WATCH COMING OUT SO WILL MAKE DISCUSSION QUICK. SEE SPC
PRODUCTS FOR WHY SEVERE THIS AFTERNOON/EVE.

MODELS INITIALIZE WELL AND SHOW GOOD AGREEMENT. UPPER RIDGE OVER
S-CENT U.S. AND A LOW OFF THE CA COAST WILL KEEP A SERIES OF
EJECTING S/WVS MOVING IN SW FLOW OVER WRN U.S. WILL SEE WAVES
TOPPING RIDGE OVER NRN PLAINS WITH A NEARLY DAILY CHANCE OF
THUNDERSTORMS. TIMING OF INDIVIDUAL WAVES DIFFICULT...ESPECIALLY IN
LATER PERIODS. LUCKILY WILL HAVE A FAIRLY HOMOGENEOUS ATMO THOUGH
LATE THIS WEEK. MODEL GUIDANCE SHOWING BETTER AGREEMENT TODAY. HAVE
LEANED TO SLIGHTLY COOLER AVN TEMPS FOR LOWS AND NGM FOR HIGHS.

.UNR...NONE.

99

In the hours before

Special weather statement, Jul 8, 9:50 AM MST, 3 hours 55 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054-056>058-081930-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1050 AM MDT SUN JUL 8 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS...

THUNDERSTORMS ARE EXPECTED OVER NORTHEAST WYOMING AND WESTERN SOUTH
DAKOTA THIS AFTERNOON AND EVENING...WITH A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER WESTON AND SOUTHERN CAMPBELL COUNTIES IN
NORTHEAST WYOMING...AND AREAS ALONG AND SOUTH OF I-90 IN WESTERN
SOUTH DAKOTA. THE MAIN THREATS FROM THE SEVERE THUNDERSTORMS WILL BE
HAIL LARGER THAN 3/4 INCH AND STRAIGHT LINE WINDS GREATER THAN 60
MPH.

.DISCUSSION...
THE ATMOSPHERE WILL ONCE AGAIN BE VERY MOIST AND UNSTABLE THIS
AFTERNOON OVER THE AREA. AN UPPER LEVEL DISTURBANCE WILL MOVE INTO
NORTHEAST WYOMING EARLY THIS AFTERNOON WITH SOME THUNDERSTORMS
EXPECTED TO DEVELOP BY 3 PM IN THIS AREA.  AS UPSLOPE FLOW INCREASES
THIS AFTERNOON...THUNDERSTORMS WILL ALSO MOVE OFF OF THE BLACK HILLS
AND ONTO THE PLAINS THROUGH THE EVENING.

COUNTIES INCLUDED IN THIS OUTLOOK ARE...CUSTER...TRIPP...BENNETT...
SHANNON...JACKSON...ZIEBACH...PERKINS...MEADE...BUTTE...HARDING...
CROOK...CAMPBELL...LAWRENCE...MELLETTE...TODD...WESTON...HAAKON...
FALL RIVER AND PENNINGTON.

WCJIN-WYNE

GRZYWACZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Pennington

When
July 8, 1:45 PM MST
Where
Pennington County, Rockerville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.950, -103.350

Hail, Pennington

When
July 8, 1:45 PM MST
Where
Pennington County, 5 mi W of Rockerville
Measured
2 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
43.950, -103.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2001Every state in 2001This day in weather historyWarnings in South Dakota, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5260035, 5260036.